Alert archive / Tennessee / Tornado Warnings in 2010

Tornado Warning 44, NWS Nashville, TN

October 24, 2010Lawrence County, Lewis County, Wayne County, Tennessee

NWS Nashville, TN issued this tornado warning at Oct 24, 2010, 6:44 PM CDT for Lawrence County, Lewis County, Wayne County, Tennessee. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 24, 2010, 6:44 PM CDT (23:44 UTC)
Expired
Oct 24, 2010, 7:15 PM CDT
In force
31 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Lawrence County, TN, Lewis County, TN, Wayne County, TN

The radar

The Nashville radar (KOHX), 119 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 24, 7:00 PM CDTTSTM WND DMG9 Se Hohenwald, TNTREES DOWN ON HIGHWAY 20 IN THE SOUTHEASTERN PART OF THE COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.7 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2010-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2010-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 225 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1141 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
225 m²/s²
0-3 km storm-relative helicity
234 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

133 
WFUS54 KOHX 242344
TOROHX
TNC099-101-181-250015-
/O.NEW.KOHX.TO.W.0044.101024T2344Z-101025T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
644 PM CDT SUN OCT 24 2010

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHERN LEWIS COUNTY IN MIDDLE TENNESSEE...
  EXTREME NORTHEASTERN WAYNE COUNTY IN MIDDLE TENNESSEE...
  NORTHWESTERN LAWRENCE COUNTY IN MIDDLE TENNESSEE...

* UNTIL 715 PM CDT

* AT 639 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO OVER EXTREME
  NORTHEASTERN WAYNE COUNTY...OR 10 MILES EAST OF WAYNESBORO...MOVING
  NORTHEAST AT 20 MPH. THIS STORM HAS SHOWN INCREASED POTENTIAL FOR
  PRODUCING A TORNADO AND EVERYONE IN THE WARNING AREA SHOULD TAKE
  COVER IMMEDIATELY.

* THE TORNADO WILL BE NEAR...
  RURAL SOUTHERN LEWIS COUNTY AT 700 PM CDT
  RURAL NORTHWESTERN LAWRENCE COUNTY AT 700 PM CDT
  RURAL NORTHERN LAWRENCE COUNTY AT 710 PM CDT

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT FUNNEL CLOUDS...DAMAGING WINDS...LARGE HAIL OR FLOODING
TO THE NATIONAL WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3
3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 3554 8734 3538 8730 3532 8759 3543 8760
TIME...MOT...LOC 2344Z 224DEG 19KT 3539 8757

$$

19
1 follow-up statement
197 
WWUS54 KOHX 250000
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
700 PM CDT SUN OCT 24 2010

TNC099-101-181-250015-
/O.CON.KOHX.TO.W.0044.000000T0000Z-101025T0015Z/
LEWIS TN-WAYNE TN-LAWRENCE TN-
700 PM CDT SUN OCT 24 2010

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR
NORTHWESTERN LAWRENCE...EXTREME NORTHEASTERN WAYNE AND SOUTHERN LEWIS
COUNTIES...

AT 655 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR THE NATCHEZ TRACE
PARKWAY...WEST OF SUMMERTOWN...NEAR THE LEWIS...LAWRENCE COUNTY
BORDER. 

THE TORNADO WILL CONTINUE TO...
  MOVE ACROSS AREAS NEAR THE LEWIS...LAWRENCE COUNTY BORDER AND
  BE NEAR SUMMERTOWN BY 710 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT DAMAGING WINDS...LARGE HAIL OR FLOODING TO THE NATIONAL
WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...
WHEN YOU CAN DO SO SAFELY.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 3554 8734 3538 8730 3532 8759 3543 8760
TIME...MOT...LOC 2357Z 224DEG 19KT 3544 8751

$$
19

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this tornado warning went out at Oct 24, 6:26 PM CDT, 18 minutes earlier.

Area forecast discussion, Oct 24, 6:26 PM CDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
626 PM CDT SUN OCT 24 2010

.UPDATE...FOR 00Z AVIATION FORECASTS.

&&

.AVIATION...EXPECT AN AREA OF NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS
TO MOVE EASTWARD ACROSS THE MID STATE TONIGHT. OCCASIONAL MVFR
CONDITIONS EXPECTED FROM LOWERING CIGS AND RESTRICTED VSBY IN
SHRA AND TSTMS. BRIEF IFR CONDITIONS DUE TO LOWER VSBY EXPECTED
INVOF OF HEAVIEST TSTMS, AND LATE TONIGHT AND EARLY MONDAY DUE TO
LOW CIGS (ESPECIALLY IN THE CROSSVILLE AREA). EXPECT CONDITIONS TO
IMPROVE BY EARLY AFTERNOON ON MONDAY, AS UPPER LEVEL DISTURBANCE
MOVES EAST OF OUR AREA. VFR CONDITIONS WILL LIKELY PREVAIL AFTER
18Z.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

19
Hazardous weather outlook, Oct 24, 9:53 AM CDT, 8 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE NASHVILLE TN
953 AM CDT SUN OCT 24 2010

TNZ005>011-022>034-056>066-075-077>080-093>095-251000-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
953 AM CDT SUN OCT 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT.
STRONG TO DAMAGING WINDS WILL BE THE MAIN THREAT...ALTHOUGH
HAIL MAY ALSO OCCUR.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LOCALLY HEAVY RAIN IS POSSIBLE TUESDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

EVEN THOUGH ANY SEVERE THUNDERSTORMS ARE EXPECTED TO BE BRIEF AND
ISOLATED, SPOTTERS ARE ENCOURAGED TO CLOSELY MONITOR WEATHER
CONDITIONS AND BE PREPARED TO CALL IN ANYTHING REACHING REPORTING
CRITERIA.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

31

In the hours before

Special weather statement, Oct 24, 5:45 PM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
545 PM CDT SUN OCT 24 2010

TNZ056-058-093-242315-
LEWIS-PERRY-WAYNE-
545 PM CDT SUN OCT 24 2010

...SIGNIFICANT WEATHER ADVISORY FOR LEWIS...PERRY AND WAYNE
COUNTIES...

AT 539 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
SEVERE THUNDERSTORM OVER WESTERN TENNESSEE...NEAR SAVANNAH...MOVING
NORTHEAST AT 30 MPH. IF THIS STORM CONTINUES TO SHOW SEVERE CHARACTERISTICS
A SEVERE WEATHER WARNING MAY BE REQUIRED FOR PARTS OF WAYNE...LEWIS
AND PERRY COUNTIES SHORTLY.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 24, 5:52 PM CDTSevere Thunderstorm WarningOHXWayne38 min
Oct 24, 6:31 PM CDTSevere Thunderstorm WarningOHXLawrence, Lewis, Wayne29 min

Nearby

Tornado Warnings in Tennessee, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.